Overdose is preventable: know the signs

An annual event on preventing overdose is more pertinent than ever this year in Ontario.
There is an estimated opioid related overdose death every 14 hours in Ontario. To combat this
crisis, CMHA Ontario joins individuals and organizations in recognizing International Overdose
Awareness Day (IAOD) on August 31. IAOD aims to raise awareness of overdose and reduce
the stigma of a drug-related death.
An overdose is a toxic amount of one or more substances that stop the body from working
properly. Signs of opioid overdose include:
• Person is not moving or responsive
• Slow, shallow breathing or no breathing
• Slow heartbeat
• Person may be choking, or making gurgling sounds
• Cold, clammy skin
• Trouble walking or talking
• Tiny pupils
As part of Ontario’s Strategy to Prevent Opioid Addiction and Overdose, Naloxone is now
available free of charge at pharmacies and other organizations across the province. Naloxone is
a life-saving drug that can reverse an opioid overdose.

 

CMHA Durham Staff recently completed training in using naloxone, you can read about it here

CMHA Ontario and Addictions and Mental Health Ontario (AMHO) developed a joint response
to the proposed Strategy, which highlights the importance of providing individuals with
addictions related issues with a broad range of holistic supports within community based
settings.
For more information on participating pharmacies and organizations that distribute Naloxone
free of charge, visit this page on the Ontario website.